Skip to main content

The Lagrangian Structure of the Vlasov–Poisson System in Domains with Specular Reflection

Abstract

In this work, we deal with the Vlasov–Poisson system in smooth physical domains with specular boundary condition, under mild integrability assumptions, and \({d \ge 3}\). We show that the Lagrangian and Eulerian descriptions of the system are also equivalent in this context by extending the recent developments by Ambrosio, Colombo, and Figalli to our setting. In particular, assuming that the total energy is bounded, we prove the existence of renormalized solutions and we also show that they are transported by a weak notion of flow that allows velocity jumps at the boundary. Finally, we show that flows can be globally defined for d =  3, 4.

This is a preview of subscription content, access via your institution.

References

  1. Abdallah N.B.: Weak solutions of the initial-boundary value problem for the Vlasov–Poisson system. Math. Methods Appl. Sci. 17, 451–476 (1994)

    ADS  MathSciNet  Article  Google Scholar 

  2. Adams R.A.: Sobolev Spaces. Academic Press, New York (1975)

    MATH  Google Scholar 

  3. Alexandre R.: Weak solutions of the Vlasov–Poisson initial boundary value problem. Math. Methods Appl. Sci. 16, 587–607 (1993)

    ADS  MathSciNet  Article  Google Scholar 

  4. Ambrosio L.: Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158, 227–260 (2004)

    ADS  MathSciNet  Article  Google Scholar 

  5. Ambrosio L., Colombo M., Figalli A.: Existence and uniqueness of maximal regular flows for non-smooth vector fields. Arch. Ration. Mech. Anal. 218(2), 1043–1081 (2015)

    MathSciNet  Article  Google Scholar 

  6. Ambrosio L., Colombo M., Figalli A.: On the Lagrangian structure of transport equations: the Vlasov–Poisson system. Duke Math. J. 166(18), 3505–3568 (2017)

    MathSciNet  Article  Google Scholar 

  7. Ambrosio L., Crippa G.: Continuity equations and ODE flows with nonsmooth velocity. Proc. R. Soc. Edinb. Sect. A 144, 1191–1244 (2014)

    Article  Google Scholar 

  8. Ambrosio, L., Gigli, N., Savaré, G.: Gradient flows in metric spaces and in the space of probability measures. In: Lectures in Mathematics ETH Zürich. Birkhäuser, Basel (2005)

  9. Arsen’ev, A.A.: The existence of generalized and stationary statistical solutions of a system of Vlasov equations in a bounded region. Diff. Uravn. 15(7), 1253–1266 (1979) [Diff. Eqns. 15, 892–902 (1980)]

  10. Bardos C., Degond P.: Global existence for the Vlasov–Poisson equation in 3 space variables with small initial data. Ann. Inst. H. Poincaré Anal. Non Linéaire 2, 101–118 (1985)

    ADS  MathSciNet  Article  Google Scholar 

  11. Bergh, J., Löfström, J.: Interpolation spaces. In: An introduction, Grundlehren der Mathematischen Wissenschaften, vol. 223. Springer, Berlin (1976)

  12. Bohun A., Bouchut F., Crippa G.: Lagrangian flows for vector fields with anisotropic regularity. Ann. Inst. H. Poincaré Anal. Non Linéaire 33, 1409–1429 (2016)

    ADS  MathSciNet  Article  Google Scholar 

  13. Bouchut F., Crippa G.: Lagrangian flows for vector fields with gradient given by a singular integral. J. Hyperbolic Differ. Equ. 10, 235–282 (2013)

    MathSciNet  Article  Google Scholar 

  14. Di Nezza E., Palatucci G., Valdinoci E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136, 521–573 (2012)

    MathSciNet  Article  Google Scholar 

  15. DiPerna R.J., Lions P.L.: Global solutions of Vlasov–Poisson type equations [Solutions globales d’equations du type Vlasov–Poisson (French)]. C. R. Acad. Sci. Paris Sr. I Math. 307, 655–658 (1988)

    MATH  Google Scholar 

  16. DiPerna R.J., Lions P.-L.: Global weak solutions of Vlasov–Maxwell systems. Commun. Pure Appl. Math. 42, 729–757 (1989)

    MathSciNet  Article  Google Scholar 

  17. DiPerna R.J., Lions P.L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989)

    ADS  MathSciNet  Article  Google Scholar 

  18. Dobrushin R.L.: Vlasov equations. Funktsional. Anal. i Prilozhen. 13, 48–58 (1979)

    MathSciNet  Article  Google Scholar 

  19. Gatto A.E.: Product rule and chain rule estimates for fractional derivatives on spaces that satisfy the doubling condition. J. Funct. Anal. 188, 27–37 (2002)

    MathSciNet  Article  Google Scholar 

  20. Greenberg, W., van der Mee, C., Protopopescu, V.: Boundary value problems in abstract kinetic theory. In: Operator Theory: Advances and Applications, vol. 23. Birkhauser, Basel (1987)

  21. Guo Y.: Global weak solutions of the Vlasov–Maxwell system with boundary conditions. Commun. Math. Phys. 154, 245–263 (1993)

    ADS  MathSciNet  Article  Google Scholar 

  22. Guo Y.: Regularity for the Vlasov equations in a half-space. Indiana Univ. Math. J. 43, 255–320 (1994)

    MathSciNet  Article  Google Scholar 

  23. Guo Y.: Singular solutions of Vlasov–Maxwell boundary problems in one dimension. Arch. Ration. Mech. Anal. 131, 241–304 (1995)

    Article  Google Scholar 

  24. Gruter M., Widman K.-O.: The Green function for uniformly elliptic equations. Manuscripta Math. 37, 202–342 (1982)

    MathSciNet  Article  Google Scholar 

  25. Horst E.: On the classical solutions of the initial value problem for the unmodified non linear Vlasov equation I general theory. Math. Methods Appl. Sci. 3, 229–248 (1981)

    ADS  MathSciNet  Article  Google Scholar 

  26. Horst E.: On the classical solutions of the initial value problem for the unmodified non linear Vlasov equation II special cases. Math. Methods Appl. Sci. 4, 19–32 (1982)

    ADS  MathSciNet  Article  Google Scholar 

  27. Hwang H.J.: Regularity for the Vlasov–Poisson system in a convex domain. SIAM J. Math. Anal. 36, 121–171 (2004)

    MathSciNet  Article  Google Scholar 

  28. Hwang H.J., Velázquez J.J.: On global existence for the Vlasov–Poisson system in a half space. J. Differ. Equ. 247, 1915–1948 (2009)

    ADS  MathSciNet  Article  Google Scholar 

  29. Hwang H.J., Velázquez J.J.: Global existence for the Vlasov–Poisson system in bounded domains. Arch. Ration. Mech. Anal. 195, 763–796 (2010)

    MathSciNet  Article  Google Scholar 

  30. Lions P.L., Perthame B.: Propagation of moments and regularity for the 3-dimensional Vlasov–Poisson system. Invent. Math. 105, 415–430 (1991)

    ADS  MathSciNet  Article  Google Scholar 

  31. Marschall J.: The trace of Sobolev–Slobodeckij spaces on Lipschitz domains. Manuscripta Math. 58, 47–65 (1987)

    MathSciNet  Article  Google Scholar 

  32. Mischler S.: On the trace problem for solutions of the Vlasov equation. Commun. Partial Differ. Equ. 25(7–8), 1415–1443 (1999)

    MathSciNet  Article  Google Scholar 

  33. Pfaffelmoser K.: Global classical solutions of the Vlasov–Poisson system in three dimensions for general initial data. J. Differ. Equ. 95, 281–303 (1992)

    ADS  MathSciNet  Article  Google Scholar 

  34. Runst, T., Sickel, W.: Sobolev spaces of fractional order. In: Nemytskij Operators, and Nonlinear Partial Differential Equations. Walter de Gruyter, Berlin (1996)

  35. Schaeffer J.: Global existence for the Poisson–Vlasov system with nearly symmetric data. J. Differ. Equ. 69, 111–148 (1987)

    ADS  MathSciNet  Article  Google Scholar 

  36. Skubachevskii A.L.: Initial-boundary value problems for the Vlasov–Poisson equations in a half-space. Proc. Steklov Inst. Math. 283, 197–225 (2013)

    MathSciNet  Article  Google Scholar 

  37. Stein E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)

    MATH  Google Scholar 

  38. Weckler J.: On the initial-boundary-value problem for the Vlasov–Poisson system: Existence of weak solutions and stability. Arch. Ration. Mech. Anal. 130, 145–161 (1995)

    MathSciNet  Article  Google Scholar 

  39. Wollman S.: Global in time solution to the three-dimensional Vlasov–Poisson system. J. Math. Anal. Appl. 176, 76–91 (1993)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

The author would like to thank Alessio Figalli for his guidance, patience, and useful discussions on the topics of this paper. The author acknowledges support of the ERC grant “Regularity and Stability in Partial Differential Equations (RSPDE)”.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Xavier Fernández-Real.

Additional information

Communicated by C. Mouhot

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fernández-Real, X. The Lagrangian Structure of the Vlasov–Poisson System in Domains with Specular Reflection. Commun. Math. Phys. 364, 1327–1406 (2018). https://doi.org/10.1007/s00220-018-3242-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-018-3242-5